Omeprazole and refractory hypomagnesaemiaBMJ 2008; 337 doi: https://doi.org/10.1136/bmj.39505.738981.BE (Published 10 July 2008) Cite this as: BMJ 2008;337:a425
- N Shabajee, medical student1,
- E J Lamb, consultant clinical scientist1,
- I Sturgess, consultant geriatrician2,
- R W Sumathipala, consultant geriatrician2
- 1Department of Clinical Biochemistry, East Kent Hospitals NHS Trust, Kent and Canterbury Hospital, Canterbury CT1 3NG
- 2Department of Health Care of the Older Person, East Kent Hospitals NHS Trust
- Correspondence to: E J Lamb
- Accepted 25 October 2007
Hypomagnesaemia is common in hospital patients and is often accompanied by other electrolyte abnormalities, such as hypocalcaemia, hypokalaemia, and hypophosphataemia, that may remain refractory to treatment until the underlying magnesium deficiency is corrected.1 We present two patients with refractory chronic hypokalaemia and hypocalcaemia secondary to hypomagnesaemia that resolved after withdrawal of the proton pump inhibitor omeprazole.
A 78 year old woman was admitted to hospital after an exacerbation of chronic obstructive pulmonary disease accompanied by diarrhoea and vomiting. Her medical history included breast cancer, ischaemic heart disease, myocardial infarction, osteoporosis, and spinal stenosis. A several year history of paraesthesia, numbness, and weakness in her limbs had been attributed to spinal stenosis, but surgery had been ruled out because anaesthesia was risky. Seven years earlier she had been investigated for postprandial pain, early satiety, nausea, and weight loss. Non-erosive duodenitis, diverticular disease, and a hiatus hernia had been diagnosed. She had been prescribed omeprazole (40 mg/day) and her symptoms improved slightly. In addition, she was receiving spironolactone, bumetanide, furosemide, gabapentin, co-codamol, hyoscine butylbromide, glyceryl trinitrate, losartan, aspirin, atorvastatin, ipratropium bromide, and salmeterol.
She was hypokalaemic on admission (table 1⇓), and this failed to respond to withdrawal of diuretics and intravenous and oral potassium replacement. On day 4 she developed hallucinations and became agitated: muscular excitability was noted but Chvostek’s sign was absent. She remained markedly hypokalaemic and was also hypocalcaemic and …